Hail, Garvin
- When
- May 12, 2:45 PM CST
- Where
- Garvin County, Pauls Valley
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.740, -97.220
The same storm system that produced widespread heavy rainfall and sporadic wind damage on the 11th continued to move east through Kansas. The cold front/dry line moved east during the afternoon, lying over the eastern quarter of Oklahoma by peak heating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
The same storm system that produced widespread heavy rainfall and sporadic wind damage on the 11th continued to move east through Kansas. The cold front/dry line moved east during the afternoon, lying over the eastern quarter of Oklahoma by peak heating. Thunderstorms developed from central into southeast Oklahoma, with a few of them becoming severe with large hail. The largest hail stones ranged from half-dollar to ping pong ball size, although most of the thunderstorms produced around nickel to quarter size. The storms weakened shortly after sunset.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 1:27 PM CST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 227 PM CDT THU MAY 12 2011 .DISCUSSION... SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP ALONG AND AHEAD OF COLD FRONT THIS AFTERNOON/EVENING. MOISTURE HAS STAYED IN PLACE AHEAD OF FRONT. SOME OF THESE STORMS MAY BECOME SEVERE. MEANWHILE... UPPER LOW WILL CONTINUE TO SLOWLY MOVE EAST ACROSS THE CENTRAL PLAINS TONIGHT AND FRIDAY. SHOWERS WILL BE POSSIBLE IN NE PORTIONS OF THE FA TONIGHT INTO FRIDAY AS WRAP-AROUND PRECIP COULD MOVE INTO THE AREA. COOLER AIR WILL CONTINUE TO BUILD INTO THE REGION BEHIND THE COLD FRONT. BREEZY NORTHERLY WINDS ARE EXPECTED TO DEVELOP FRIDAY AS COOLER AIR CONTINUES TO BUILD INTO THE AREA. THE COOLER TEMPERATURES WILL CONTINUE INTO EARLY NEXT WEEK WITH TEMPS AT OR BELOW SEASONAL NORMALS. MODELS SHOW ANOTHER UPPER LOW MOVING SSE ACROSS THE CENTRAL U.S. OVER THE WEEKEND. THIS COULD BRING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TO PARTS OF OK OVER THE WEEKEND. THERE MAY BE ANOTHER CHANCE FOR MORE WIDESPREAD RAIN TOWARDS MIDDLE TO LATE PART OF NEXT WEEK AS ANOTHER STORM SYSTEM BEGINS TO MOVE ACROSS THE WESTERN U.S. APPROACHING THE REGION. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 53 70 46 66 / 10 10 0 0 HOBART OK 51 72 43 67 / 0 0 0 0 WICHITA FALLS TX 54 75 50 72 / 10 0 0 0 GAGE OK 46 68 39 67 / 10 0 0 0 PONCA CITY OK 52 64 43 64 / 20 20 0 0 DURANT OK 57 72 50 69 / 30 0 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 22/25
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1144 AM CDT THU MAY 12 2011
OKZ004>048-050>052-TXZ083>090-131000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1144 AM CDT THU MAY 12 2011
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.
LOCATION...
THE SLIGHT RISK COVERS LOCATIONS SOUTH AND EAST OF A LINE EXTENDING
FROM RUBOTTOM IN WESTERN LOVE COUNTY...TO PAULS VALLEY AND PRAGUE.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 1 PM
THROUGH 8 PM.
IMPACTS...
DAMAGING HAIL UP TO TWO INCHES IN DIAMETER.
DAMAGING WINDS TO 65 MPH.
LOCALLY HEAVY RAIN AND MINOR FLOODING.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON AND EVENING.
DISCUSSION...
A COLD FRONT WILL REACH THE WESTERN EDGE OF THE SLIGHT RISK AREA
AROUND 1 PM. A MOIST...UNSTABLE...AND WEAKLY CAPPED AIR MASS WILL
SUPPORT THUNDERSTORM DEVELOPMENT ALONG THE COLD FRONT AFTER 1 PM.
ALTHOUGH LOW LEVEL WINDS HAD WEAKENED...MID AND UPPER LEVEL WINDS
REMAINED STRONG...AND THIS WILL RESULT IN ORGANIZED STORM TYPES SUCH
AS SUPERCELLS AND BOW ECHOES. THESE THUNDERSTORMS MAY PRODUCE BOTH
DAMAGING HAIL AND DAMAGING WINDS IN THE RISK AREA THIS AFTERNOON.
ALSO...WITH STORMS MOVING IN THE SAME DIRECTION THAT THE FRONT IS
ORIENTED...FROM SOUTHWEST TO NORTHEAST...THERE MAY BE SOME TRAINING
OF STORMS...AND HEAVY RAIN OVER SHORT PERIODS OF TIME. MINOR
FLOODING IS POSSIBLE.
THE COVERAGE AND INTENSITY OF STORMS WILL DECREASE LATE THIS EVENING
EITHER FROM THE LOSS OF HEATING...OR AS INSTABILITY IS CONSUMED BY
THE EARLIER STORMS. A CHANCE OF THUNDERSTORMS MAY CONTINUE IN FAR
SOUTHERN OKLAHOMA OVERNIGHT...BUT SEVERE WEATHER IS NOT EXPECTED
BEYOND THE EVENING HOURS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...65 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...60 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER NORTH CENTRAL
OKLAHOMA ON FRIDAY...BUT SEVERE STORMS ARE NOT EXPECTED.
THUNDERSTORMS WILL ENTER THE FORECAST AGAIN AROUND THE MIDDLE OF
NEXT WEEK.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
FRIDAY.
BURKESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
335 PM CDT THU MAY 12 2011
OKZ045-046-050-122100-
LOVE OK-JEFFERSON OK-CARTER OK-
335 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY...
THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...JEFFERSON AND LOVE
COUNTIES.
AT 335 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
PETERSBURG...MOVING NORTHEAST AT 25 MPH. ANOTHER STRONG
THUNDERSTORM WAS FORMING TO THE SOUTHWEST NEAR NOCONA.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 40 MPH...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
LAT...LON 3392 9760 3397 9760 3399 9767 3402 9769
3422 9735 3403 9721 3390 9749 3389 9757The Norman radar (KTLX), 66 km away, was scanning. The volume nearest the first event began at 20:44 UTC.
12 hail. Local standard time, as filed.
The hail was reported 3 miles east of Highway 177.
The hail was reported near the intersection of Highways 3E and 99A.
The hail occurred near exit 198 off of Interstate 40. The report was relayed by Weather Affirmation.
The hail was reported a half of a mile west, and a quarter mile south of Highways 9 and 99.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290754, 290755, 290757, 290758, 290759, 290760, 290761, 290762, 290763, 290764, 290765, 290766.